Purchase this article with an account.
Siya Huo, Tara McCannel; Diagnosis and Management of Uveitis Associated with MEK Inhibitor Therapy. Invest. Ophthalmol. Vis. Sci. 2018;59(9):4312.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The MEK inhibitors, a newer class of chemotherapy used to treat metastatic cancer, have known ocular side effects including neurosensory retinal detachments, retinal vein occlusions, and uveitis. While much of the literature focuses on its drug-induced retinopathies, very little is known about the characteristics, treatment, and prognosis of MEK inhibitor associated uveitis. The aim of this study is to report our experience with patients diagnosed with uveitis secondary to MEK inhibitor toxicity.
A retrospective, observational, chart review was conducted of patients evaluated in the Retina and Ocular Oncology clinic at UCLA from 2010 to 2017 who were started on a systemic MEK inhibitor for treatment of metastatic cancer. Patients who developed uveitis at any point while on MEK inhibitor therapy were included.
A total of 10 patients (4 female, 6 male) with average age of 60.2 years were determined to have uveitis secondary to MEK inhibitor toxicity. In almost all cases, diagnosis of acute uveitis occurred immediately after starting therapy (within days to weeks). All 10 patients showed evidence of anterior uveitis. Of these, one also had posterior uveitis (retinal vasculitis) while another developed sudden onset severe panuveitis. The 8 patients with isolated anterior uveitis experienced a fast and complete treatment response to topical cortisteroids and experienced no permanent ocular sequelae. The patient with retinal vasculitis required long-term treatment with multiple injections of STK, with good overall response. However, he developed glaucoma, posterior subcapsular cataracts, and chronic CME secondary to inflammation. The patient with bilateral panuveitis underwent aggressive treatment with both topical corticosteroids and STK. Unfortunately, she already had severe hypotony with choroidal folds at presentation and ultimately developed phthisis of both eyes. Of interest, the patients with the most severe uveitis were on combination therapy with a MEK inhibitor and pembrolizumab (a PD-1 inhibitor), raising the question of whether these classes may have synergistic effects that potentiate severe ocular inflammation.
Uveitis secondary to MEK inhibitor therapy is a rarely reported but important drug toxicity that ophthalmologists should be aware of. While inflammation is often mild and self-limited, severe uveitis can occur that may lead to permanent and severe vision loss.
This is an abstract that was submitted for the 2018 ARVO Annual Meeting, held in Honolulu, Hawaii, April 29 - May 3, 2018.
This PDF is available to Subscribers Only